Vitamin A toxicity and hypercalcemia

Am J Med Sci. May-Jun 1982;283(3):161-4. doi: 10.1097/00000441-198205000-00008.

Abstract

A patient hospitalized with hypercalcemia and a history of chronic vitamin A ingestion was studied in order to investigate the rarely reported association between elevated serum calcium and vitamin A toxicity. The clinical presentation marked by profound weight loss, a psychiatric disturbance, total body alopecia, erosive dermatitis, and liver disease, was compatible with hypervitaminosis A. The diagnosis of vitamin A toxicity was established by elevated total vitamin A levels and the component due to retinyl esters. Other etiologies for hypercalcemia were excluded. In view of these results and the well-known effects of vitamin A on bone metabolism, it is concluded that the most likely etiology of the hypercalcemia in this patient was vitamin A toxicity.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Alopecia / chemically induced
  • Body Weight / drug effects
  • Drug Eruptions / etiology
  • Female
  • Hepatomegaly / chemically induced
  • Humans
  • Hypercalcemia / chemically induced*
  • Hypervitaminosis A*
  • Joint Diseases / chemically induced
  • Middle Aged
  • Muscular Diseases / chemically induced
  • Pain / chemically induced
  • Psychoses, Substance-Induced